Remember last week when I was so excited about having to go to the hospital less… it turns out that was not the case. I went into the doctor this week, anxious about starting my new treatment and was met with way too much information that I really should have heard about last week.
First, my overall number of days going to the hospital has gone up by one. The day after treatment, I go in on Thursday to get a booster immunity shot. They stick me in my stomach and that’s it – unless I’m not feeling well, in which case they’ll give me fluids too. It’s a short appointment, but still a drive from Auburn to Seattle.
Then, when I thought that I would be getting every other week off when I didn’t have treatment – that was wrong. I still go in every week for bloodwork and to meet with the doctor. I had figured that they would be doing bloodwork occasionally, but now it’s just continuing the routine.
It would have been helpful to have known about these things earlier, but my doctor had her weeks mixed up and thought I still had a week of Taxol before starting my AC treatments.
Due to COVID, we’ve had a really flexible schedule with J working from home and then having summer break. With school starting up again, albeit remotely, he now has a schedule for us to work around. Before I even got to the treatment chair I had a knot in my stomach about trying to figure out our schedule and trying to take in all of the new information we were given.
After that, my doctor and nurses talked about all of the different drugs I would be receiving there and which drugs they were sending me home with for post-care. Again, a heads up would have been nice, but more than that I wish that they had all coordinated the suggestions and given me a more concrete plan of action. Among the new drugs for me at home are:
- Steriods for 3-days after treatment
- Pepcid for the duration
- 4 different anti-nausea drugs
The 4 different anti-nausea drugs have been the most challenging because everyone I’ve worked with at the hospital gave me different suggestions. They will all make me a bit sleepy, but one I should only take at night. While I don’t feel nauseous when I take it, it does give me crazy, vibrant dreams and leave me feeling less rested. I’ll be talking to my doctor about that one since one night I woke up in the fetal position, drenched in sweat and having to focus on breathing after having a super gory Game of Thrones style dream.
I also learned a lot about what nausea feels like because I have only felt it in my stomach prior to Wednesday. Wednesday afternoon J came to check on me and I told him that my head felt spinny – like I’d had too much to drink. Apparently that is nausea and I should have taken a pill to relieve that much earlier than I did. Anti-nausea drugs also lead to constipation, so I get to take Miralax now, too. My stomach hasn’t been great this week but that could be because of the stress of scheduling, starting a new treatment, or just the world in general – I have a sensitive stomach on my best days.
My treatment went well this week. The nurse explained a lot as she was going, though I’m sure I’ll have more questions next time as my brain was still in scheduling mode. I have new pre-meds (steriods and anti-nausea) and then two infusions. The first one is affectionately called “the red devil” because it is bright red.
Doxorubicin (also known as Adriamycin) is supposed to be really harsh and can kill your tissue if it isn’t injected carefully, so the nurse got to sit with me for about 15 minutes while she slowly injected it. This drug can also lead to inflammation in the mouth so I got to suck on a Popsicle while I was getting it. I’ve also started using saltwater rinses to prevent mouth sores – because that sounds just terrible. It also turns your urine red for a bit, so I am very thankful for that heads up or I would have completely freaked out at that.
The other drug, cyclophosphamide, was more like what I was used to, so not much to report there. I am more likely to lose my eyebrows and lashes with this treatment, but there’s no use worrying about that. There’s nothing I can do to change the effects, so just keep your fingers crossed for me on that.
One side effect that I keep forgetting to mention here is that I’ve started getting hot flashes. This was expected and may lead to me never having my period again which is a-okay with me. I hear horror stories about hot flashes, but so far mine have been very mild. My head feels flushed and that feeling goes into my chest, but it passes quickly and is so far a minor inconvenience. Keep your fingers crossed that continues
I would be remiss to not mention the loss of Chadwick Boseman last week. I was heartbroken and shocked by the news that he had been fighting colorectal cancer for four years. I am so glad that he got to keep his journey private, as he so clearly wished to do. I am amazed with what he was able to accomplish in those years and the positivity he shared with the world.
It really guts me that he went to visit kids fighting cancer while he was living though his own private fight. He was an inspiration to so many and the representation that he brought to the MCU and beyond was and will continue to be very important. If you want to see the HUGE impact of seeing underrepresented people in big Hollywood films, take a look at this twitter thread and have your tissues ready.
I lost a good friend nearly two years ago to colorectal cancer and it’s devastating to friends and loved ones. It’s not my place to share my friend’s story here, but he fought really hard and left behind an amazingly strong and brave wife and their two young kids.
The moral of mine and others stories about cancer it GET TESTED. If something feels “off”, go to your doctor. If you have a family history or if a cancer is more prominent in your community has a predisposition be proactive and ask to get tested. It’s not comfortable but it could save your life.